Maine, 2016

Hail and Damaging Wind in Maine, March 17, 2016

March 17, 2016 · NWS GYX · 15 events in 7 counties and zones

A deep upper trough and associated cold pool aloft was swinging into the region from the west on the afternoon of March 17th. Very steep low level lapse rates combined with good surface heating ahead of a cold front to produce numerous reports of large hail in western Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A deep upper trough and associated cold pool aloft was swinging into the region from the west on the afternoon of March 17th. Very steep low level lapse rates combined with good surface heating ahead of a cold front to produce numerous reports of large hail in western Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 17, 12:44 PM EST, 16 minutes earlier.

Area forecast discussion, Mar 17, 12:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
144 PM EDT THU MAR 17 2016

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS NORTHERN MAINE THIS EVENING WITH A
TRAILING COLD FRONT SWEEPING ACROSS THE REGION FRIDAY. HIGH
PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST FRIDAY NIGHT
THROUGH SATURDAY NIGHT AND WILL SHIFT EAST OF THE REGION ON
SUNDAY. A COASTAL STORM MAY IMPACT THE REGION LATE SUNDAY INTO
MONDAY AS IT MOVES UP THE EASTERN SEABOARD AND INTO THE GULF OF
MAINE. A WEAK RIDGE OF HIGH PRESSURE WILL FOLLOW ON TUESDAY BEFORE
ANOTHER LOW PRESSURE SYSTEM APPROACHES FROM THE WEST MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM...A SHORT WAVE TROUGH AND ATTENDANT VERY COLD
TEMPERATURES ALOFT CONTINUES TO APPROACH ME AND NH. SFC HEATING
OUT AHEAD OF THIS TROUGH COUPLED WITH VERY STEEP LOW TO MID LEVEL
LAPSE RATES HAS ALLOWED FOR WEAK INSTABILITY TO DEVELOP.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THROUGH THE AFTERNOON HOURS...WITH SMALL HAIL AND GUSTY WINDS
BEING THE MAIN THREAT. ONE OR TWO MARGINALLY SEVERE STORMS WILL BE
POSSIBLE WHERE INSTABILITY IS MAXIMIZED. THE MAIN THREATS WITH ANY
SEVERE STORMS WILL BE LOCALLY DAMAGING WIND GUSTS AND MARGINALLY
SEVERE HAIL.

THE ACTIVITY WILL WANE EARLY THIS EVENING WITH THE LOSS OF
DAYTIME HEATING...AND ANY SHOWER ACTIVITY OVERNIGHT BEING PRETTY
SPARSE IN MOST PLACES. HOWEVER...ACROSS THE MOUNTAINS...SNOW
SHOWERS MAY BE THE NORM OVERNIGHT AS ANOTHER SHORT WAVE TROUGH
APPROACHES FROM THE NORTHWEST. LOCALLY 1 TO 2 INCHES OF SNOW WILL
BE POSSIBLE OVERNIGHT INTO EARLY FRIDAY MORNING NEAR THE CANADIAN
BORDER.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
A COLD FRONT WILL MOVE ACROSS THE REGION DURING THE DAY ON FRIDAY.
DOWNSLOPING FLOW SHOULD ALLOW ANY RAIN OR SNOW SHOWERS TO BE
WIDELY SCT AT BEST OUTSIDE OF THE FAVORABLE UPSLOPE REGIONS OF THE
MOUNTAINS. OTHERWISE...COLDER AND FAIR WEATHER IS EXPECTED FRIDAY
AFTERNOON AND NIGHT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

...ALL EYES ON POTENTIAL STORM SUNDAY NIGHT-MONDAY...

HIGH IMPACT WEATHER POTENTIAL:  HIGH IMPACT WINTER STORM POSSIBLE
SUNDAY NIGHT THROUGH MONDAY.  SOME POTENTIAL FOR WINTRY MIXED
PRECIPITATION TUESDAY NIGHT OR EARLY WEDNESDAY /PARTICULARLY OVER
NORTHERN AREAS/. DEVELOPING PATTERN SUGGESTS AT LEAST SOME POTENTIAL
FOR HEAVY RAIN BY THE END OF NEXT WEEK.

PATTERN SUMMARY:  A REVIEW OF EARLY AFTERNOON WATER VAPOR IMAGERY
REVEALS THE TRANSITION OF A STRONG PACIFIC JET INTO A MUCH MORE
AMPLIFIED PATTERN OVER THE PAST FEW DAYS WITH A SIGNIFICANT RIDGE
BUILDING ALONG THE WEST COAST OF NORTH AMERICA.  THE DETAILS OF THIS
BUILDING RIDGE OVER THE NEXT DAY OR TWO WILL BE ALL IMPORTANT TO
WHAT HAPPENS DOWNSTREAM AS AT LEAST SOME ENERGY ACROSS ALASKA AND
THE CANADIAN ARCHIPELAGO WILL BE TAPPED AND DRAWN SOUTH INTO AN
AMPLIFYING EASTERN NORTH AMERICA TROUGH...WHICH WILL ATTEMPT TO
CAPTURE A SOUTHERN STREAM SHORTWAVE AND PROMOTE INTENSE CYCLOGENEIS
ALONG THE EAST COAST.  BEYOND THIS...THE PATTERN ACROSS THE EASTERN
PACIFIC AND WESTERN NORTH AMERICA FLATTENS ONCE AGAIN FOR THE
FIRST HALF OF NEXT WEEK...ALLOWING PACIFIC AIR TO FLOOD EAST...AND
BACK ACROSS THE CONUS. THE DIFFERENCE THIS TIME WILL BE
SUBSTANTIAL AVAILABLE COLD AIR JUST NORTH OF THE US/CANADIAN
BORDER...WHICH...WHEN COMBINED WITH TROUGHING DEVELOPING OVER THE
SOUTHWESTERN UNITED STATES COULD SPELL AN ACTIVE PERIOD OF WEATHER
BY THE SECOND HALF OF NEXT WEEK...REACHING BEYOND THE END OF THIS
FORECAST PERIOD.

THE DETAILS...

THE BIG STORY FOR SATURDAY WILL BE THE CHILL AS T8S FALL TO AROUND 2
SIGMA BELOW NORMAL /-12 TO -18C/.  THE DAY SHOULD FEATURE PLENTY OF
SUN WITH A DRY AIRMASS AND SURFACE HIGH PRESSURE IN CONTROL.  EVEN
IF WE CAN FULLY MIX TO H8...THESE TEMPERATURES ALOFT ONLY SUPPORT
UPPER 20S TO MID 30S FOR HIGHS AMD WILL CONTINUE TO TRIM FORECAST
HIGHS BASED ON THESE EXPECTATIONS.

HIGH PRESSURE CRESTS OVERHEAD SATURDAY NIGHT AND THEN PULLS INTO THE
CANADIAN MARITIMES FOR SUNDAY WITH INCREASING CLOUDS AHEAD OF LOW
PRESSURE DEVELOPING ALONG THE EAST COAST.  TEMPS ALOFT WILL WARM A
GOOD DEAL FROM THE DAY PREVIOUS. WITH THE INCREASING CLOUD
COVER /AND THE POTENTIAL FOR SOME SNOW TO REACH SOUTHERN NEW
HAMPSHIRE TOWARDS EVENING/...T9S ARE ACTUALLY A BIT COOLER IN THE
AFTERNOON SOUTH OF THE MOUNTAINS THAN TO THE NORTH /MINUS SINGLE
DIGITS THROUGHOUT/. THIS SHOULD FAVOR HIGHS IN THE 30S PRETTY MUCH
EVERYWHERE.

SUNDAY NIGHT-MONDAY: A LOOK AT THE ENVELOPE OF DETERMINISTIC AND
ENSEMBLE SOLUTIONS CERTAINLY PAINTS A WESTWARD JOG IN THE TRACK OF
LOW PRESSURE DURING THIS PERIOD. THE EC ENSEMBLE HAS AN IMPRESSIVELY
SMALL ENVELOPE OF SOLUTIONS GIVEN HOW MUCH THE MEAN HAS SHIFTED IN
THE PAST 24 HOURS.  IT/S TRACK IS JUST INSIDE THE BENCHMARK WITH
NUMEROUS SOLUTIONS IN THE 980-990MB RANGE AS IT DOES SO....WITH
RECENT OPERATIONAL RUNS STRONGER AND TUCKED A LITTLE FURTHER WEST
THAN THIS.

NEW 12Z GFS FALLS MORE LINE WITH IT/S PREVIOUS 00Z ENSEMBLE
MEAN...WITH A GOOD JOG WEST FROM IT/S 06Z SOLUTION...NOW FEATURING A
TRACK PRETTY MUCH DIRECTLY OVER THE BENCHMARK.  HOWEVER...IN
COMPARISON TO THE ECWMF...THESE SOLUTIONS ARE A GOOD BIT WEAKER WITH
CAPTURED SOUTHERN STREAM SHORTWAVE NOT DEVELOPING A NEGATIVE TILT
UNTIL IT/S PRETTY MUCH DIRECTLY OVERHEAD.

12Z GGEM ALSO SHIFTS WEST WITH A MUCH DEEPER SOLUTION SIMILAR TO THE
ECMWF.  IT/S RUN TO RUN CONSISTENCY HAS BEEN POOR AND FOR THIS
AFTERNOON/S PACKAGE...WILL FOLLOW CLOSE TO THE EC-ENS MEAN...WHICH
FOLLOWS CLOSE THE MIDDLE OF THE GUIDANCE CONSENSUS.

SUNY STONYBROOK ENSEMBLE SENSITIVITY ANALYSIS PAINTS THE PRIMARY
FEATURE IMPACTING THE OVERALL EVOLUTION OF THIS LOW AS BEING THE
BUILDING WESTERN NORTH AMERICA RIDGE.  UNTIL WE SEE THE FULL
DEVELOPMENT OF THIS RIDGE /LATE FRIDAY-EARLY SATURDAY/ EXPECT
CONTINUED CHANGES IN THE LOW TRACK...WITH PTYPE ISSUES CERTAINLY NOT
OUT OF THE QUESTION ALONG THE COAST.  CONFIDENCE IS CERTAINLY GREAT
ENOUGH TO INCREASE POPS THROUGH THE LIKELIES OVER SOUTHERN ZONES FOR
SUNDAY NIGHT-MONDAY...AND WILL KEEP ALL PRECIPITATION MENTIONED AS
SNOW FOR THIS PACKAGE.  WIND COULD CERTAINLY BECOME AN ISSUE GIVEN
THE STRONGER SOLUTIONS...BUT GIVEN THE TIME RANGE...A CONSENSUS
STILL LOOKS LIKE THE BEST PATH TO TAKE.

TUESDAY-WEDNESDAY:  COLD AIR BEHIND DEPARTING LOW PRESSURE WILL NOT
HANG AROUND FOR LONG AS THE UPSTREAM PATTERN FLATTENS RAPIDLY.
TUESDAY WILL FEATURE WELL BELOW NORMAL TEMPERATURES WITH T8S BELOW -
10C...WITH SOME UPSLOPE SNOW SHOWERS LINGERING IN THE MOUNTAINS
UNDER RESIDUAL CYCLONIC FLOW.  HIGH TEMPERATURES WILL DEPEND GREATLY
ON HOW MUCH SNOW IS REALIZED SUNDAY NIGHT-MONDAY...WITH THE CURRENT
CONSENSUS OF UPPER 20S IN THE MOUNTAINS TO UPPER 30S OVER SOUTHEAST
NEW HAMPSHIRE POTENTIALLY TOO WARM IF THERE IS SNOWPACK. A NARROW
HIGH PRESSURE RIDGE AXIS CRESTS OVER THE REGION TUESDAY EVENING
BEFORE STRENGTHENING WARM ADVECTION PATTERN DEVELOPS ALONG ADVANCING
WARM FRONT ASSOCIATED WITH LOW PRESSURE OVER THE GREAT LAKES REGION.
THE POTENTIAL FOR RENEWED PRECIPITATION BEGINS AS EARLY AS TUESDAY
NIGHT...BUT MORE LIKELY WEDNESDAY. GIVEN THE SETUP...THERE IS SOME
POTENTIAL FOR A MIX OF PRECIPITATION TYPES EARLY WEDNESDAY...WITH
STRONG WARM ADVECTION FAVORING ALL RAIN BY AFTERNOON.  THIS DOES NOT
APPEAR TO BE A BIG PRECIPITATION PRODUCER...BUT COULD SPELL SOME
TRAVEL IMPACTS IF THE TIMING IS RIGHT.  HIGHS IN THE MID 30S TO MID
40S NORTH TO SOUTH LOOK GOOD AT THIS RANGE.

A STRENGTHENING BAROCLINIC ZONE LOOKS TO TAKE UP SHOP FROM THE
SOTUHERN PLAINS...NORTH AND EAST THROUGH THE GREAT LAKES AND NEAR
THE US/CANADIAN BORDER IN THE NORTHEAST.  THERE IS ACTUALLY QUITE
STRONG DETERMINISTIC/ENSEMBLE SUPPORT FOR A WAVE OF LOW PRESSURE
ALONG THIS BOUNDARY TO MOVE NORTH OF THE REGION IN THE WEDNESDAY
NIGHT-THURSDAY TIMEFRAME.  AT THIS RANGE...THE CONSENSUS WOULD FAVOR
THE FRONTAL BOUNDAY TO RESIDE JUST NORTH OF OUR AREA...PROMISING ANY
PRECIPITATION THAT WOULD FALL TO BE OF THE LIQUID VARIETY.
TEMPERATURES ALOFT WILL BE MILD...BUT WILL TEMPER EXPECTED HIGHS AT
THIS RANGE GIVEN PRECIPITATION POTENTIAL AS WELL AS INCREASING
UNCERTAINTY IN EXACTLY WHERE THE BOUNDARY SETS UP.  WILL HAVE TO
KEEP AN EYE ON THIS BOUNDARY AS WE MOVE BEYOND THE END OF THIS
FORECAST PERIOD AS IT PORTENDS HEAVY RAINFALL POTENTIAL GIVEN AMPLE
AVAILABLE MOISTURE AND A STRENGTHENING JET ALOFT NORTH OF THE
BOUNDARY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...MAINLY VFR CONDITIONS ARE EXPECTED THIS EVENING AND
OVERNIGHT. HOWEVER...A PERIOD OF SHOWERS AND WIDELY SCT
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION BETWEEN 18Z
AND 02Z. THESE COULD PRODUCE GUSTY SFC WINDS...SMALL HAIL...AND
BRIEF IFR CONDITIONS. OTHERWISE...MAINLY VFR EXPECTED THROUGH
FRIDAY NIGHT OUTSIDE OF THE MOUNTAINS - LOWER CONDITIONS IN SNOW
SHOWERS ARE EXPECTED THERE.

LONG TERM...VFR SATURDAY THROUGH EARLY SUNDAY...WITH THE POTENTIAL
OF A 18-24 HOUR PERIOD OF VLIFR/LIFR CIGS/VSBYS SUNDAY EVENING
THROUGH THE DAY MONDAY WITH HEAVY SNOW POTENTIAL AS A STORM SYSTEM
PASSES OFFSHORE.  THERE REMAINS UNCERTAINTY IN THE STORM TRACK THAT
COULD EITHER 1-CAUSE THE HEAVIEST SNOW TO BE OFFSHORE WITH LOWER
AVIATION IMPACTS OR 2-CAUSE A CHANGE TO RAIN FOR COASTAL SITES
IMPACTING VISIBILITY AND CIGS. STRONG NORTHEAST WINDS BACKING
NORTHWEST DURING THIS PERIOD ARE BECOMING INCREASINGLY LIKELY AS
WELL. A RETURN TO VFR CONDITIONS MONDAY NIGHT-TUESDAY WITH SHSN
POTENTIAL LINGERING AT BML.

&&

.MARINE...
SHORT TERM...SMALL CRAFT ADVISORIES HAVE BEEN ISSUED FOR THE OCEAN
WATERS FOR MARGINAL SCA WIND GUSTS AND SEAS THROUGH FRI MORNING.
AFTER A BRIEF BREAK FRI AFTERNOON...SCA CONDITIONS WILL LIKELY
REDEVELOP ON ALL WATERS FRI NIGHT.

LONG TERM...QUIET SATURDAY-SUNDAY.  IT IS BECOMING INCREASINGLY
LIKELY THAT STRONG LOW PRESSURE MOVES CLOSE TO...OR PERHAPS INSIDE
THE BENCHMARK SUNDAY NIGHT-MONDAY WITH GALES A GOOD
POSSIBILITY...AND STORMS POSSIBLE.

&&

.TIDES/COASTAL FLOODING...GIVEN THE SHIFTING MODEL CONSENSUS TO A
STRONGER LOW NEARER THE COAST...HAVE TO KEEP AN EYE ON COASTAL
IMPACTS.  FORTUNATELY...ASTRONOMICAL TIDES ARE GENERALLY LOW /9.2
SUNDAY EVENING AND 9.7 MONDAY MORNING/...SO IMPACTS WOULD MORE
LIKELY BE OF THE SPLASH-OVER VARIETY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ150-152-154.

&&

EKSTER/ARNOTT
Hazardous weather outlook, Mar 17, 12:49 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
149 PM EDT THU MAR 17 2016

MEZ007>009-012>014-018>028-NHZ001>015-181800-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
149 PM EDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS CROSS THE REGION THROUGH THIS
EVENING. A FEW OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CONFIDENCE IS INCREASING THAT A WINTER STORM WILL IMPACT AT LEAST
SOME PARTS OF THE FORECAST AREA SUNDAY NIGHT THROUGH MONDAY. THE
POTENTIAL EXISTS FOR SIGNIFICANT SNOW ACCUMULATIONS AS WELL AS
STRONG WINDS ALONG THE COAST. THERE REMAINS SIGNIFICANT
UNCERTAINTY REGARDING THE TRACK OF THIS STORM...WHICH WILL
INFLUENCE PRECIPITATION TYPE AND POTENTIAL SNOWFALL ACCUMULATIONS.

YOU SHOULD MONITOR LATER STATEMENTS AND FORECASTS FROM THE
NATIONAL WEATHER SERVICE REGARDING THE POTENTIAL IMPACTS FROM THIS
STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-181800-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
149 PM EDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A PERIOD OF GALE FORCE WINDS IS POSSIBLE SUNDAY NIGHT THROUGH
LATE MONDAY. THERE IS SOME LOW POTENTIAL FOR STORM FORCE WIND
GUSTS AS WELL...PARTICULARLY IN THE OUTER WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ARNOTT

In the hours before

Special weather statement, Mar 17, 12:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
101 PM EDT THU MAR 17 2016

NHZ002-171745-
SOUTHERN COOS NH-
101 PM EDT THU MAR 17 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN COOS COUNTY IN NEW HAMPSHIRE

* UNTIL 145 PM EDT

* AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER LANCASTER...MOVING TO THE EAST AT 25
  MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED WITH
  THIS STORM. CLOUD TO GROUND LIGHTNING IS EXPECTED AS WELL.

* LOCATIONS IMPACTED INCLUDE...
  LANCASTER...
  MILAN...
  YORK POND...
  BERLIN...
  AND SHELBURNE.

LAT...LON 4448 7162 4450 7158 4452 7159 4454 7158
      4456 7160 4457 7159 4456 7156 4457 7155
      4458 7155 4459 7154 4460 7155 4466 7105
      4439 7103 4441 7163 4449 7163
TIME...MOT...LOC 1658Z 267DEG 20KT 4451 7154

MLE
Special weather statement, Mar 17, 12:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
144 PM EDT THU MAR 17 2016

MEZ012-019-020-171830-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME-
144 PM EDT THU MAR 17 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ANDROSCOGGIN COUNTY IN MAINE
  INTERIOR CUMBERLAND COUNTY IN MAINE
  SOUTHERN OXFORD COUNTY IN MAINE

* UNTIL 230 PM EDT

* AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A THUNDERSTORM NEAR WATERFORD...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
  STORM ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  LEWISTON...
  MINOT...
  TURNER...
  AUBURN...
  AND MECHANIC FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4403 7072 4421 7077 4433 7026 4406 7019
TIME...MOT...LOC 1741Z 258DEG 17KT 4414 7065
Special weather statement, Mar 17, 12:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
146 PM EDT THU MAR 17 2016

MEZ007-008-013-171830-
NORTHERN OXFORD ME-NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
146 PM EDT THU MAR 17 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN OXFORD COUNTY IN MAINE
  NORTHERN FRANKLIN COUNTY IN MAINE
  SOUTHERN FRANKLIN COUNTY IN MAINE

* UNTIL 230 PM EDT

* AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM 10 MILES NORTH OF ANDOVER...MOVING TO THE
  EAST AT 35 MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
  STORM. EXPECT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PHILLIPS...
  WELD...
  BYRON...
  SOUTH ARM...
  AND ROXBURY.

LAT...LON 4470 7091 4490 7085 4488 7020 4459 7032
TIME...MOT...LOC 1745Z 278DEG 30KT 4478 7069

The radar

The Portland,ME radar (KGYX), 38 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Oxford

When
March 17, 1:00 PM EST to 1:04 PM EST
Where
Oxford County, 3.97 mi W of Norway Oxford Co Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.150, -70.560

A thunderstorm produced .75 inch hail near Norway.

Hail, Androscoggin

When
March 17, 1:35 PM EST to 1:39 PM EST
Where
Androscoggin County, 1.38 mi S of Minot Maheu Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.110, -70.350

A severe thunderstorm produced 1 inch hail in Minot.

Hail, Androscoggin

When
March 17, 2:05 PM EST to 2:10 PM EST
Where
Androscoggin County, 0.5 mi E of Auburn
Measured
1 in hail
Reported by
Public
Coordinates
44.100, -70.220

A severe thunderstorm produced 1 inch hail in Auburn.

Hail, Androscoggin

When
March 17, 2:07 PM EST to 2:11 PM EST
Where
Androscoggin County, Leeds
Measured
1 in hail
Reported by
Social Media
Coordinates
44.300, -70.120

A severe thunderstorm produced 1 inch hail in Leeds.

Hail, Somerset

When
March 17, 2:17 PM EST to 2:20 PM EST
Where
Somerset County, 0.85 mi SW of Canaan
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.760, -69.560

A severe thunderstorm produced 1 inch hail in Canaan.

Hail, Cumberland

When
March 17, 2:19 PM EST to 2:23 PM EST
Where
Cumberland County, 0.5 mi W of Harrison
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.120, -70.690

A severe thunderstorm produced 1 inch hail in Harrison.

Hail, Androscoggin

When
March 17, 2:22 PM EST to 2:25 PM EST
Where
Androscoggin County, 1.49 mi E of Lewiston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.100, -70.170

A severe thunderstorm produced 1.75 inch hail in Lewiston.

Hail, Kennebec

When
March 17, 2:25 PM EST to 2:29 PM EST
Where
Kennebec County, 0.69 mi N of Clinton
Measured
0.75 in hail
Reported by
Social Media
Coordinates
44.640, -69.500

A thunderstorm produced 0.75 inch hail in Clinton.

Hail, Cumberland

When
March 17, 2:35 PM EST to 2:40 PM EST
Where
Cumberland County, 1.49 mi W of East Raymond
Measured
1 in hail
Reported by
Social Media
Coordinates
43.930, -70.460

A severe thunderstorm produced 1 inch hail in East Raymond.

Hail, Cumberland

When
March 17, 2:35 PM EST to 2:39 PM EST
Where
Cumberland County, 2.07 mi N of Crescent Lake
Measured
1 in hail
Reported by
Social Media
Coordinates
44.010, -70.480

A severe thunderstorm produced 1 inch hail near Crescent Lake in Casco.

Hail, Androscoggin

When
March 17, 2:40 PM EST to 2:44 PM EST
Where
Androscoggin County, 0.85 mi SW of Poland
Measured
1.25 in hail
Reported by
Social Media
Coordinates
44.060, -70.390

A severe thunderstorm produced 1.25 inch hail in Poland.

Hail, Androscoggin

When
March 17, 2:45 PM EST to 2:48 PM EST
Where
Androscoggin County, 2.84 mi ESE of Webster Corner
Measured
1 in hail
Reported by
Social Media
Coordinates
44.050, -70.030

A severe thunderstorm produced 1 inch hail Near Lisbon.

Hail, Androscoggin

When
March 17, 2:46 PM EST to 2:49 PM EST
Where
Androscoggin County, 0.5 mi E of Blake Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.020, -70.110

A severe thunderstorm produced 1 inch hail near Lisbon.

Hail, Waldo

When
March 17, 3:00 PM EST to 3:03 PM EST
Where
Waldo County, 0.69 mi S of Reynolds Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.640, -69.350

A severe thunderstorm produced 1 inch hail Near Unity.

Thunderstorm Wind, York

When
March 17, 3:12 PM EST to 3:16 PM EST
Where
York County, 0.69 mi N of Berwick
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.280, -70.870

A severe thunderstorm downed trees and closed Route 9 between Cranberry Meadow and Guinea Roads in Berwick.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626951, 626957, 626958, 626959, 626961, 626962, 626963, 626964, 626965, 626967, 626969, 626971, 626972, 626973, 626975.